Iowa, 2008

Flooding in Iowa, May 3 to 12, 2008

May 3 to 12, 2008 · NWS FSD · 2 events in 2 counties and zones

Heavy rain caused minor flooding along the Little Sioux River from the Spencer to Linn Grove areas from May 3rd until May 9th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Heavy rain caused minor flooding along the Little Sioux River from the Spencer to Linn Grove areas from May 3rd until May 9th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 2, 8:10 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 2, 8:10 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
910 PM CDT FRI MAY 2 2008

.DISCUSSION...
UPDATED EARLIER TO ADD REMAINDER CWA IN WND ADVY. WND STARTING TO
DECREASE W OF AJEMS RVR...AND WL LIKELY CANCEL THAT AREA IN AN HOUR.
WNDS DID GUST TO 50+ MPH EARLIER THIS EVE W OF I29. THIS MATCHED UP
QUITE WELL WITH NAM H85 50KT JET STRENGTHING JET. AIRMASS MIXED OUT
EARLIER N OF CWA AND FUNNELD THE STRONGER WNDS DOWN JAMES AND BIG
SIOUX VALLEYS. LIKELY WL NOT SEE AS STG OF GUSTS REST OF EVE...BUT
STILL WL NEED TO KEEP WND ADVY GOING E OF JAMES RVR.

PRECIP NOW GENLY E OF JAMES RVR AND WITH DRIER AIR SPREADING IN FM
NW...PRECIP SHUD BEGING TO TAPER OFF FAIRLY QUIKCLY AS IPPER LOW
PULLS AWAYS. DOUBT IF WL SEE MUCH S- ALTHO STILL POT FOR BRIEF MIX
BEFORE PRECIP ENDS.

&&

.AVIATION...

PERSISTENT TROWAL PRECIPITATION BAND WL KEEP MVFR AND BRIEFLY IFR
CONDITIONS AROUND INTO THE EVENING HOURS. AS DRIER LOW LVL AIR MOVES
IN FROM THE NORTH...THERE WILL BE A WINDOW FOR PRECIP TO MIX AND
CHANGE TO SNOW DURING THE EVENING FOR KHON AND KFSD...WHICH COULD
BRIEFLY TAKE VSBYS TO IFR. MVFR CIGS WL GRADUALLY CLEAR FROM THE
NORTH ARND 01Z AT KHON...06Z AT KFSD...AND 10Z FOR KSUX. NORTH WINDS
WILL CONTINUE TO INCREASE TO 25 TO 35 KTS AS THE SFC SYSTEM
CONTINUES TO SLOWLY PULL AWAY THROUGH IOWA. WNDS SHUD GUST TO NEARLY
40 KTS AT TIMES THROUGH LATE TONIGHT.

&&

.PREVIOUS DISCUSSION...
TNGTS FCST WILL REFLECT THGE LESSER NWWD PUSH OF THE SIGNIFICNT PCPN
AS WELL AS THE FASTER ENDG AND CLRNG LATE TNGT. IN FACT EXPCT SKIES
TO GET PRETTY CLR BEFORE DAYBREAK WITH ANY LINGRNG CLDS FAR E/SE
RPDLY DCRG BY THAT TIME. PCPN WILL BE DCRG MXD RAIN/SNW W AND RAIN
GOING TO A MIX E. IF PCPN HOLDS ON LONG ENUF SOME LGT ACCUM OF WET
SNW CAN BE EXPECTD BUT DONT EXPCT ANY PRBLS WITH ACCUM WITH
FREEZING/SUBFREEZG TEMPS GNLY HOLDNG OFF TILL AFTER PCPN ENDS.
MEANWHILE...AS SYS SWINGS EWD STG WNDS WILL CONT TO SPREAD OVER FCST
AREA FROM THE W. ON A CLOSE CALL HAVE GONE WITH A WND ADVY W AND N
THRU 1AM XCP TILL 4 AM IN SWRN MN. GUIDNCE SHOWING A FAIRLY LATE
INCRS IN WNDS E...NOT ONLY SWRN MN BUT INTO NWRN IA AS WELL. FAR
SERN SD AND NWRN IA WILL HAVE TO BE WATCHED AS WINDS PICK UP LATER
TNGT...FOR NOW WITH THE LATE TIMING OF THE INCRS EXPCT THEY WILL
STAY A LTL BLO ADVY CRITERIA. OF COURSE WINDS WILL ADD TO THE MAY
CHILL.

SYSTEM CONTINUES TO PUSH OFF INTO THE MISSISSIPPI VALLEY EARLY ON
SATURDAY...AND WILL REMAIN BREEZY THROUGH THE MORNING WITH
PERSISTING CAA/SURFACE PRESSURE RISES/STEEP LOWER LEVEL LAPSE
RATES/AND 850 AND 925 MB WINDS OF 40 KTS AND 25 KTS RESPECTIVELY.
WITH THESE ELEMENTS DIMINISHING IN THE AFTERNOON AND A WEAKENING
PRESSURE GRADIENT...WILL SEE WINDS TAPERING OFF SOME FROM WEST TO
EAST IN THE AFTERNOON. WITH INCREASINGLY DRY AIR WORKING INTO THE
LOW AND MID LEVELS...SHOULD BE A MOSTLY SUNNY DAY...AND WITH 850 MB
TEMPS IN THE 1 TO 4 DEGREE C RANGE ACROSS THE CWA BY
AFTERNOON...LOOK FOR HIGHS MAINLY IN THE 50S. WILL BE ANOTHER COOL
NIGHT ON SATURDAY NIGHT UNDER THE DOMINATION OF THE SURFACE
HIGH...WITH LIGHT WINDS AND MAINLY CLEAR SKIES.

SOUTHERLY LOW LEVEL FLOW RETURNS TO THE REGION ON SUNDAY AS HIGH
PRESSURE DROPS TO THE SOUTHEAST...AND TEMPERATURES WILL WARM
ACCORDINGLY AS UPPER LEVEL RIDING SLOWLY BUILDS INTO THE REGION.
WHILE IT LOOKS TO REMAIN DRY AND MILD ON MONDAY...MODELS BEGIN TO
INCREASINGLY DIVERGE WITH SYNOPTIC AND MESOSCALE FEATURES BY TUESDAY
THROUGH THE END OF NEXT WEEK. WITH THAT IN MIND...MADE ONLY MINOR
MODIFICATIONS TO THE FORECAST...KEEPING SMALL POPS IN THE FORECAST
FOR MUCH OF THE PERIOD WITH THE POTENTIAL FOR A COUPLE OF SYSTEMS TO
AFFECT THE REGION THROUGH THE TIME PERIOD. ONE POSITIVE IS THAT IT
DOES NOT LOOK LIKE ANY REAL COLD AIR WILL PUSH INTO THE REGION
THROUGH NEXT WEEK...WITH TEMPERATURES REMAINING ABOUT NORMAL FOR
THIS TIME OF YEAR.

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
IA...WIND ADVISORY UNTIL 1 AM CDT SATURDAY FOR IAZ001-012-020-031.

     WIND ADVISORY UNTIL 5 AM CDT SATURDAY FOR IAZ002-003-013-014-021-
     022-032.

MN...WIND ADVISORY UNTIL 5 AM CDT SATURDAY FOR MNZ071-072-080-081-089-
     090-097-098.

NE...WIND ADVISORY UNTIL 1 AM CDT SATURDAY FOR NEZ013-014.

SD...WIND ADVISORY UNTIL 1 AM CDT SATURDAY FOR SDZ038>040-050-052>071.

&&
Hazardous weather outlook, May 2, 12:23 PM CST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
123 PM CDT FRI MAY 02 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-031200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
123 PM CDT FRI MAY 02 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL OCCUR THROUGH LATE AFTERNOON WITHIN A
MORE WIDESPREAD BAND OF RAINFALL FROM SOUTHWEST MINNESOTA AND
NORTHWEST IOWA...INTO EXTREME SOUTHEAST SOUTH DAKOTA AND
NORTHEAST NEBRASKA.  THUNDERSTORMS WILL NOT BE SEVERE.

FLOODING...
HEAVY RAINFALL FROM ONE TO TWO INCHES WILL CREATE SOME PONDING IN
POOR DRAINAGE AS WELL AS RISES IN SMALL CREEKS AND DRAINAGES
TODAY INTO TONIGHT. AREAS EXPECTING MORE WIDESPREAD RAINFALLS
WILL LIKELY EXPERIENCE MINOR MAINSTEM RIVER FLOODING OF THE LOWER
PORTIONS OF THE JAMES...VERMILLION...AND BIG SIOUX RIVERS...ALONG
WITH THE LITTLE SIOUX RIVER STARTING LATER THIS WEEKEND AND
LASTING INTO EARLY NEXT WEEK.

WINTER WEATHER...
RAIN IS EXPECTED TO SPREAD ACROSS THE AREA FROM THE NORTHWEST
DURING THE LATE AFTERNOON AND TONIGHT. SNOW WILL MIX IN WITH THE
RAIN AS TEMPERATURES COOL THIS EVENING...WITH SOME LIGHT SNOW
ACCUMULATIONS BEFORE THE PRECIPITATION ENDS EARLY
SATURDAY...PRIMARILY THROUGH SOUTHEAST SOUTH DAKOTA AND SOUTHWEST
MINNESOTA.THE BEST CHANCE FOR SOME LIGHT ACCUMULATIONS WILL BE
NORTHWEST OF A LINE FROM YANKTON SOUTH DAKOTA...TO SIOUX
FALLS...TO SLAYTON MINNESOTA...WHERE UP TO AN INCH OF SNOW IS
POSSIBLE. HIGHEST ACCUMULATIONS ARE EXPECTED IN HIGHER
ELEVATIONS...SUCH AS IN GREGORY COUNTY SOUTH DAKOTA...AND FROM
THE BUFFALO RIDGE INTO EAST CENTRAL SOUTH DAKOTA...WHILE VALLEY
AREAS SHOULD SEE LESS SNOWFALL ACCUMULATE.

WIND AND FOG...
NORTH WINDS WILL CONTINUE TO INCREASE THROUGH THE AFTERNOON AND
INTO THE EVENING HOURS. WINDS WILL LIKELY APPROACH A GUSTY 30 TO
40 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Clay

When
May 3, 12:00 AM CST to May 12, 12:00 PM CST
Where
Clay County, Spencer to 3.34 mi W of Spencer
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
43.150, -95.150

Heavy rain caused minor flooding along the Little Sioux River, with the crest less than a foot above flood stage at Spencer.

Flood, Buena Vista

When
May 6, 12:00 AM CST to May 9, 12:00 PM CST
Where
Buena Vista County, Linn Grove to 5 mi N of Linn Grove
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
42.880, -95.250

Heavy rain caused minor flooding along the Little Sioux River, with the crest at Linn Grove less than a foot above flood stage.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108067, 108069.